Kansas, 2004

Hail and Damaging Winds in Kansas, June 15, 2004

June 15, 2004 · NWS DDC · 6 events in 3 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 15, 4:23 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 15, 4:23 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT TUE JUN 15 2004

.DISCUSSION...

DAYS 1-2...
MAJOR QUESTIONS CONCERNING POPS AND TEMPS FOR THE NEXT TWO DAYS.

THE DIAGNOSTICS TODAY SHOW THE UPPER RIDGE BUILDING OFF THE PACIFIC
NORTHWEST COAST A BIT WEAKER THAN EXPECTED WHILE A SHORT WAVE TROUGH
ALOFT DIGS SOUTHWARD ACROSS BRITISH COLUMBIA AND ALBERTA A BIT
SLOWER THAN WAS EXPECTED. NEVERTHELESS, THESE FEATURES WILL BE THE
MAJOR SYNOPTIC SCALE PLAYERS FOR THIS FORECAST. BY EARLY THIS
AFTERNOON SIGNIFICANT CONVECTION HAD ALREADY FIRED OFF THE SPANISH
PEAKS IN COLORADO AND WAS STARTING THE EASTWARD TREK. MEANWHILE, A
DEEP, RICH AND NEAR BUBBLING SOUP OF HIGH THETA E AIR BLANKETED THE
PLAINS OF KANSAS IN THE WAKE OF LAST NIGHTS MCS. AS THE COLORADO
STORMS WORK EASTWARD INTO THE LOW TO MID 60S DEWPOINTS AS FAR WEST
LAMAR AND SPRINGFIELD, THEY SHOULD REALLY TAKE OFF AND HAVE INCLUDED
A MENTION OF HAIL AND WIND FOR THEM TONIGHT. WITH DEEP MOISTURE WELL
WESTWARD IN THE ARKANSAS RIVER BASIN AND SOUTH OF THE PALMER DIVIDE,
WILL LOOK FOR THE DEVELOPING MCS TO TRACK FARTHER SOUTH THAN THE
MODELS HAVE IT TOO AND HAVE RAISED POPS IN MY CWA AFTER COORDINATION
WITH PUB.

BEYOND TONIGHT, A LOT WILL DEPEND UPON WHERE THE OUTFLOW FROM THE
NOCTURNAL CONVECTION ENDS UP BY TOMORROW MORNING. IN ANY CASE, THE
WAVE DIGGING SOUTH ACROSS WESTERN CANADA SHOULD DRIVE THE POLAR
FRONT SOUTH ACROSS THE REGION DURING THE DAY ACCOMPANIED BY A FAIR
AMOUNT OF CONVECTION AS WELL AND WILL LEAVE SOME CHANCE POPS
THROUGHOUT THE DAY FOR THIS EVENTUALITY. THE ETA IS A BIT SLOWER
WITH THIS FRONT THAN THE OTHER MODELS BUT BELIEVE THE PRECIPITATION
NORTH OF THE BOUNDARY WILL ASSIST IN DRIVING IT SOUTH AS DEPICTED BY
THE OTHER MODELS. ANOTHER BOUT OF ELEVATED SEVERE CONVECTION APPEARS
OBVIOUS NORTH OF THE FRONT TOMORROW NIGHT BEFORE THINGS CALM DOWN ON
THURSDAY. THE MODELS SUGGEST SUBSIDENCE BEHIND THE CONVECTION AND IN
THE WAKE OF THE UPPER LEVEL SHORT WAVE TROUGH ON THURSDAY WILL
SHARPEN THE LOW LEVEL MORNING INVERSION ENOUGH TO KEEP SOME STRATUS
OR STRATOCUMULUS THROUGHOUT THE DAY THURSDAY AND THUS HIGHS ON
THURSDAY SHOULD BE QUITE A BIT COOLER THAN WEDNESDAY. HAVE LOWERED
TEMPERATURES SOMEWHAT IN THIS TIME FRAME BUT THEY MAY STILL BE A
LITTLE TOO WARM.

DAYS 3-7...
AN AREA OF TROPICAL CONVECTION HAS PERSISTED AROUND 150-160E DURING
THE PAST WEEK. A LOOK AT SATELLITE IMAGERY TODAY SHOWS THAT IT ISNT
QUITE AS COHERENT AS BEFORE, BUT IT HAS LEFT BEHIND A TROPICAL
CYCLONE. THE POINT BEING, THIS WOULD SUPPORT A EASTERN PACIFIC RIDGE
AND TROUGH OVER THE ROCKIES AND PLAINS. THE RESPONSE TO THE FORCING
FROM THE TROPICS HAS NOT SHOWN UP YET, BUT IT WILL IN THE NEXT
COUPLE OF DAYS. THE GFS AND ECMWF BOTH SHOW THIS WITH SOME
DIFFERENCES OUT IN TIME BUT THERES NO SURPRISE THERE. WHAT THIS
MEANS FOR OUR NECK OF THE WOODS IS COOLER AIR IS ON THE WAY FOR THE
REMAINDER OF THE WEEK AND INTO THE WEEKEND. IN ADDITION, WITH THE
POOLING OF MOISTURE UP AGAINST THE HIGH TERRAIN AND THE W TO NW FLOW
ALOFT COULD DEFINITELY SEE SOME MCS ACTIVITY HEADED OUR WAY DURING
THAT TIME FRAME AS WELL. THE GFS ENSEMBLE MEANS FLATTEN THE PATTERN
OUT TOWARD THE BEGINNING OF NEXT WEEK. WILL TREND TEMPERATURES UP
TOWARD NORMAL BY TUESDAY. WILL ALSO KEEP SLGT POPS IN THE WEST
MONDAY AND TUESDAY WITH ZONAL FLOW ALOFT AND A LEE TROUGH/DRYLINE
SETUP OVER THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 67 78 58 72 / 50 20 30 70
GCK 64 75 57 71 / 50 20 40 70
EHA 63 80 57 73 / 50 20 30 50
LBL 65 83 62 73 / 50 20 20 40
HYS 66 75 55 71 / 20 00 30 40
P28 71 81 62 75 / 20 20 20 50
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

&&

JOHNSON/LACY
Hazardous weather outlook, Jun 15, 4:48 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
548 AM CDT TUE JUN 15 2004

KSZ030-031-043>046-061>066-074>081-084>090-161000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
548 AM CDT (448 AM MDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A JUST A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE
THIS AFTERNOON AND EVENING, JUST ABOUT ANYWHERE IN SOUTHWEST
KANSAS.  THIS RISK WILL EXIST FROM 5 PM THROUGH MIDNIGHT, WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL A CHANCE FOR MORE SEVERE THUNDERSTORMS WEDNESDAY
EVENING AND OVERNIGHT INTO THURSDAY EARLY MORNING. THIS RISK
WILL AGAIN BE OVER ALL OF SOUTHWEST KANSAS, BUT THE SEVERE
EVENTS WILL BE ISOLATED IN NATURE.  THE MAIN

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 5 PM THIS EVENING AND MIDNIGHT,
MAINLY NORTH OF A JOHNSON CITY TO DODGE CITY TO PRATT LINE.

TSB

In the hours before

Local storm report, Jun 15, 4:10 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
510 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 NNW LARNED            38.26N 99.14W
06/14/2004                   PAWNEE             KS   TRAINED SPOTTER

            4-5 INCH GREEN TREE LIMBS DOWN.

0930 PM     HAIL             6 NNW LARNED            38.26N 99.14W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

1040 PM     HAIL             3 E ST. JOHN            38.00N 98.71W
06/14/2004  0.75 INCH        STAFFORD           KS   PUBLIC

1120 PM     TSTM WND GST     5 S ROZEL               38.12N 99.40W
06/14/2004  60 MPH           PAWNEE             KS   PUBLIC

1200 AM     HAIL             5 NE PRESTON            37.81N 98.49W
06/15/2004  0.75 INCH        PRATT              KS   PUBLIC

0106 AM     HAIL             17 N LAKIN              38.19N 101.26W
06/15/2004  0.75 INCH        KEARNY             KS   PUBLIC

0110 AM     TSTM WND GST     6 N MODOC               38.57N 101.07W
06/15/2004  70 MPH           SCOTT              KS   PUBLIC

0130 AM     HAIL             6 N DEERFIELD           38.07N 101.13W
06/15/2004  0.75 INCH        KEARNY             KS   PUBLIC

0130 AM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/15/2004  80 MPH           LANE               KS   TRAINED SPOTTER

            WINDOW BLOWN OUT.

0142 AM     TSTM WND GST     HOLCOMB                 37.99N 100.99W
06/15/2004  58 MPH           FINNEY             KS   MESONET

0144 AM     HAIL             3 W DEERFIELD           37.98N 101.19W
06/15/2004  0.75 INCH        KEARNY             KS   PUBLIC

0205 AM     TSTM WND DMG     5 SE PENDENNIS          38.60N 100.26W
06/15/2004                   LANE               KS   PUBLIC

            18 INCH TREE LIMBS DOWN. ROOF BLOWN OFF SHED. METAL
            CORRAL GATE BLOWN DOWN AND FENCE DAMAGE.

0240 AM     TSTM WND DMG     SCHOENCHEN              38.71N 99.33W
06/15/2004                   ELLIS              KS   PUBLIC

            8 INCH DIAMETER TREE BRANCHES DOWN.

0400 AM     HAIL             12 NNE GARDEN CITY      38.14N 100.78W
06/15/2004  0.88 INCH        FINNEY             KS   PUBLIC

0410 AM     HAIL             8 N GARDEN CITY         38.09N 100.86W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

0451 AM     HAIL             KALVESTA                38.05N 100.28W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&

26
Local storm report, Jun 15, 4:14 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
514 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             3 NE GARFIELD           38.08N 99.24W
06/14/2004  1.75 INCH        PAWNEE             KS   PUBLIC

            LASTED FOR 15 MINUTES. HEAVY DAMAGE TO VEHICLE.

1035 PM     TSTM WND GST     3 NE GARFIELD           38.08N 99.24W
06/14/2004  60 MPH           PAWNEE             KS   PUBLIC

&&

26
Local storm report, Jun 15, 4:15 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             5 NE KINSLEY            37.97N 99.35W
06/14/2004  1.25 INCH        EDWARDS            KS   PUBLIC

0619 PM     HAIL             5 E KINSLEY             37.92N 99.32W
06/14/2004  1.00 INCH        EDWARDS            KS   EMERGENCY MNGR

0701 PM     HAIL             4 N OTIS                38.59N 99.05W
06/14/2004  1.00 INCH        RUSH               KS   PUBLIC

0708 PM     HAIL             1 E OTIS                38.53N 99.03W
06/14/2004  1.75 INCH        RUSH               KS   LAW ENFORCEMENT

            ON BARTON-RUSH COUNTY LINE.

0722 PM     HAIL             12 NW KINSLEY           37.63N 99.92W
06/14/2004  1.75 INCH        FORD               KS   PUBLIC

0727 PM     TORNADO          LA CROSSE               38.53N 99.31W
06/14/2004                   RUSH               KS   PUBLIC

            CESSNA PILOT REPORT RELAYED FROM CWSU.

0730 PM     HAIL             12 SW DODGE CITY        37.64N 100.17W
06/14/2004  1.25 INCH        FORD               KS   PUBLIC

0730 PM     TORNADO          1 N LA CROSSE           38.55N 99.31W
06/14/2004                   RUSH               KS   LAW ENFORCEMENT

            TORNADO ENDED AT 732 PM.

0745 PM     HAIL             2 N LA CROSSE           38.56N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

0810 PM     HAIL             OTIS                    38.53N 99.05W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

0817 PM     HAIL             3 SW OTIS               38.50N 99.09W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

0827 PM     HAIL             8 W LA CROSSE           38.53N 99.46W
06/14/2004  2.75 INCH        RUSH               KS   PUBLIC

0838 PM     HAIL             LA CROSSE               38.53N 99.31W
06/14/2004  1.75 INCH        RUSH               KS   PUBLIC

0910 PM     HAIL             HARGRAVE                38.55N 99.43W
06/14/2004  1.00 INCH        RUSH               KS   PUBLIC

0930 PM     HAIL             6 NNW LARNED            38.26N 99.14W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

0930 PM     TSTM WND DMG     6 NNW LARNED            38.26N 99.14W
06/14/2004                   PAWNEE             KS   TRAINED SPOTTER

            4-5 INCH GREEN TREE LIMBS DOWN.

0932 PM     TORNADO          3 S RUSH CENTER         38.42N 99.31W
06/14/2004                   RUSH               KS   TRAINED SPOTTER

0939 PM     HAIL             7 N LARNED              38.28N 99.10W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

0955 PM     HAIL             6 NW LARNED             38.24N 99.18W
06/14/2004  1.25 INCH        PAWNEE             KS   TRAINED SPOTTER

1000 PM     HAIL             5 S RUSH CENTER         38.39N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

1006 PM     HAIL             6 S RUSH CENTER         38.38N 99.31W
06/14/2004  1.00 INCH        RUSH               KS   LAW ENFORCEMENT

1020 PM     HAIL             LARNED                  38.18N 99.10W
06/14/2004  0.88 INCH        PAWNEE             KS   LAW ENFORCEMENT

1035 PM     HAIL             3 NE GARFIELD           38.08N 99.24W
06/14/2004  1.75 INCH        PAWNEE             KS   PUBLIC

            LASTED FOR 15 MINUTES. HEAVY DAMAGE TO VEHICLE.

1035 PM     TSTM WND GST     3 NE GARFIELD           38.08N 99.24W
06/14/2004  60 MPH           PAWNEE             KS   PUBLIC

1040 PM     HAIL             3 E ST. JOHN            38.00N 98.71W
06/14/2004  0.75 INCH        STAFFORD           KS   PUBLIC

1052 PM     HAIL             3 NW BROWNELL           38.67N 99.78W
06/14/2004  2.00 INCH        NESS               KS   TRAINED SPOTTER

1100 PM     HAIL             3 NW BROWNELL           38.67N 99.78W
06/14/2004  2.00 INCH        NESS               KS   TRAINED SPOTTER

1103 PM     HAIL             6 NW LARNED             38.24N 99.18W
06/14/2004  0.75 INCH        PAWNEE             KS   TRAINED SPOTTER

1104 PM     HAIL             GARFIELD                38.08N 99.24W
06/14/2004  1.00 INCH        PAWNEE             KS   EMERGENCY MNGR

1120 PM     TSTM WND GST     5 S ROZEL               38.12N 99.40W
06/14/2004  60 MPH           PAWNEE             KS   PUBLIC

1200 AM     HAIL             5 NE PRESTON            37.81N 98.49W
06/15/2004  0.75 INCH        PRATT              KS   PUBLIC

0106 AM     HAIL             17 N LAKIN              38.19N 101.26W
06/15/2004  0.75 INCH        KEARNY             KS   PUBLIC

0110 AM     TSTM WND GST     6 N MODOC               38.57N 101.07W
06/15/2004  70 MPH           SCOTT              KS   PUBLIC

0130 AM     HAIL             6 N DEERFIELD           38.07N 101.13W
06/15/2004  0.75 INCH        KEARNY             KS   PUBLIC

0130 AM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/15/2004  80 MPH           LANE               KS   TRAINED SPOTTER

            WINDOW BLOWN OUT.

0130 AM     TSTM WND GST     SHIELDS                 38.62N 100.45W
06/15/2004  80 MPH           LANE               KS   TRAINED SPOTTER

            BLEW OUT A WINDOW IN THE HOUSE

0142 AM     TSTM WND GST     HOLCOMB                 37.99N 100.99W
06/15/2004  58 MPH           FINNEY             KS   MESONET

0144 AM     HAIL             3 W DEERFIELD           37.98N 101.19W
06/15/2004  0.75 INCH        KEARNY             KS   PUBLIC

0205 AM     TSTM WND DMG     5 SE PENDENNIS          38.60N 100.26W
06/15/2004                   LANE               KS   PUBLIC

            18 INCH TREE LIMBS DOWN. ROOF BLOWN OFF SHED. METAL
            CORRAL GATE BLOWN DOWN AND FENCE DAMAGE.

0218 AM     TSTM WND GST     S UTICA                 38.64N 100.17W
06/15/2004  80 MPH           NESS               KS   TRAINED SPOTTER

            SEVERAL 3-6 INCH LIMBS DOWN.

0218 AM     TSTM WND GST     10 SW NESS CITY         38.35N 100.04W
06/15/2004  65 MPH           NESS               KS   TRAINED SPOTTER

0240 AM     TSTM WND DMG     SCHOENCHEN              38.71N 99.33W
06/15/2004                   ELLIS              KS   PUBLIC

            8 INCH DIAMETER TREE BRANCHES DOWN.

0245 AM     HAIL             2 W ELLIS               38.94N 99.60W
06/15/2004  0.88 INCH        TREGO              KS   LAW ENFORCEMENT

0245 AM     TSTM WND DMG     HEALY                   38.60N 100.62W
06/15/2004                   LANE               KS   PUBLIC

            LARGE TREE BRANCH CAUSED ROOF DAMAGE AND POWER LOSS.
            POWER LINES ALSO DOWN IN HEALY.

0355 AM     HAIL             10 NNE GARDEN CITY      38.11N 100.79W
06/15/2004  0.88 INCH        FINNEY             KS   TRAINED SPOTTER

0400 AM     HAIL             12 NNE GARDEN CITY      38.14N 100.78W
06/15/2004  0.88 INCH        FINNEY             KS   PUBLIC

0410 AM     HAIL             8 N GARDEN CITY         38.09N 100.86W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

0410 AM     HAIL             10 NNE GARDEN CITY      38.11N 100.79W
06/15/2004  0.88 INCH        FINNEY             KS   TRAINED SPOTTER

0451 AM     HAIL             KALVESTA                38.05N 100.28W
06/15/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&

26

The radar

The Dodge City radar (KDDC), 158 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Stanton

When
June 15, 6:33 PM CST
Where
Stanton County, Johnson
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.567, -101.750

Hail, Hamilton

When
June 15, 6:36 PM CST
Where
Hamilton County, 8 mi N of Coolidge
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -102.000

Thunderstorm Wind, Hamilton

When
June 15, 6:40 PM CST
Where
Hamilton County, 8 mi N of Coolidge
Measured
55 kt (63 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
38.150, -102.000

Hail, Hamilton

When
June 15, 6:40 PM CST
Where
Hamilton County, 8 mi N of Coolidge
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.150, -102.000

Hail, Hamilton

When
June 15, 6:45 PM CST
Where
Hamilton County, 20 mi NW of Syracuse
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.183, -102.017

Thunderstorm Wind, Morton

When
June 15, 6:48 PM CST
Where
Morton County, 9 mi NW of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.367, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408140, 5408141, 5408142, 5408143, 5408144, 5408145.